Alert archive / California / Frost Advisories in 2023
Frost Advisory 10, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Apr 11, 2023, 2:22 PM PDT for Mendocino County, California. It took effect at Apr 12, 2023, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 11, 2023, 2:22 PM PDT (21:22 UTC)
- In effect from
- Apr 12, 2023, 1:00 AM PDT
- Expired
- Apr 12, 2023, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WWUS76 KEKA 112122 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 222 PM PDT Tue Apr 11 2023 CAZ106-112230- /O.CAN.KEKA.FZ.A.0005.230412T0600Z-230412T1600Z/ Southern Humboldt Interior- 222 PM PDT Tue Apr 11 2023 ...FREEZE WATCH IS CANCELLED... $$ CAZ110-111-120530- /O.UPG.KEKA.FZ.A.0005.230412T0600Z-230412T1600Z/ /O.NEW.KEKA.FZ.W.0011.230412T0800Z-230412T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- 222 PM PDT Tue Apr 11 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northwestern Mendocino Interior and Northeastern Mendocino Interior Counties. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ114-120530- /O.NEW.KEKA.FZ.W.0011.230412T0800Z-230412T1600Z/ Northern Lake- 222 PM PDT Tue Apr 11 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northern Lake County. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ109-112-113-115-120530- /O.NEW.KEKA.FR.Y.0010.230412T0800Z-230412T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 222 PM PDT Tue Apr 11 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
684 WWUS76 KEKA 120518 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1018 PM PDT Tue Apr 11 2023 CAZ110-111-114-121330- /O.CON.KEKA.FZ.W.0011.230412T0800Z-230412T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 1018 PM PDT Tue Apr 11 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northwestern Mendocino Interior and Northeastern Mendocino Interior Counties. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ109-112-113-115-121330- /O.CON.KEKA.FR.Y.0010.230412T0800Z-230412T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 1018 PM PDT Tue Apr 11 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
865 WWUS76 KEKA 121010 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 310 AM PDT Wed Apr 12 2023 CAZ110-111-114-121600- /O.CON.KEKA.FZ.W.0011.000000T0000Z-230412T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 310 AM PDT Wed Apr 12 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 29. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ109-112-121815- /O.NEW.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/ /O.CON.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/ Mendocino Coast-Southwestern Mendocino Interior- 310 AM PDT Wed Apr 12 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Wind Advisory, northwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Mendocino Coast and Southwestern Mendocino Interior Counties. * WHEN...For the Frost Advisory, until 9 AM PDT this morning. For the Wind Advisory, from 4 PM this afternoon to 9 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ113-115-121600- /O.CON.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/ Southeastern Mendocino Interior-Southern Lake- 310 AM PDT Wed Apr 12 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
701 WWUS76 KEKA 121553 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 853 AM PDT Wed Apr 12 2023 CAZ110-111-114-121700- /O.EXP.KEKA.FZ.W.0011.000000T0000Z-230412T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 853 AM PDT Wed Apr 12 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ109-112-130000- /O.EXP.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/ /O.CON.KEKA.WI.Y.0023.230412T2300Z-230413T0400Z/ Mendocino Coast-Southwestern Mendocino Interior- 853 AM PDT Wed Apr 12 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING... ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Mendocino Coast and Southwestern Mendocino Interior Counties. * WHEN...From 4 PM this afternoon to 9 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ113-115-121700- /O.EXP.KEKA.FR.Y.0010.000000T0000Z-230412T1600Z/ Southeastern Mendocino Interior-Southern Lake- 853 AM PDT Wed Apr 12 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 11, 3:41 AM PDT, 10 hours 41 minutes earlier.
Area forecast discussion, Apr 11, 3:41 AM PDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
341 AM PDT Tue Apr 11 2023
.SYNOPSIS...Generally cool and pleasant weather will build today
with interior highs in the low to mid 60s. Another round of light
drizzle is possible along the coast late this evening with
accumulations below 0.1 inches. Localized frost is likely tonight
with more widespread frost Wednesday night.
&&
.DISCUSSION...Showers have quickly progressed east out of the area
early this morning with only lingering drizzle in Del Norte County
visible on radar. Rain amounts were generally in line with the
forecast with 0.5 to 1.5 inches of rain mostly along the Humboldt
and Del Norte coasts. Low elevation areas such as Humboldt Bay did
see almost double the expected precipitation. This discrepancy is
likely a result of erroneous bias correction in the models as almost
all rain over the past several months has been reduced by
downsloping, southerly winds where little wind was observed during
this system.
Otherwise, skies will gradually clear today especially in the
interior. Cold air advection behind the system will keep conditions
cooler, however, with highs generally in the low to mid 60s. High
resolution models show a very minor disturbance rotating around the
upper level trough later this evening. This disturbance may be
enough to bring another round of drizzle and at least clouds to the
coast. NBM shows a 30 to 60% chance of at least 0.1 inches along the
coast with amounts certainly staying below 0.1 inches. Despite snow
levels dropping near 2000 feet, meager moisture transport will
preclude any winter weather concerns.
More impactful, cloud cover from this disturbance will likely
thwart frost formation along the coast. Still, models show skies
most likely staying clearing further south in northern Mendocino
County. The uncertainty regarding cloud cover has restricted the
threat of freezing temperatures Wednesday morning to the 101
corridor in Mendocino County with NBM only showing a 20 to 50%
chance of freezing low temperatures. This chance is much more
widespread Thursday and Friday mornings increasing to 50 to 70% with
probabilities of 10 to 30% of freezing temperatures spreading to the
coast. All this in mind, have added a targeted freeze watch for
Wednesday morning pending more information regarding cloud cover
during the day today. High pressure building over the east Pacific
will also support robust sea breezes each afternoon Wednesday
through Friday, bringing coastal gusts as high as 30 mph. Despite
onshore wind, cold air aloft will restrict the formation of any
marine layer except along the immediate beaches, bringing generally
pleasant coastal conditions.
All model ensemble members currently bring a weak transient ridge
over the area between next Friday and Sunday. This pattern would
bring another warm weekend, though the weakness of the ridge will
likely only allow warm temperatures back into the 70s at the most.
Essentially all cluster ensemble members show a troughy pattern
returning early next week. 80% of the members indicate this pattern
will bring unseasonably cool conditions. About 50% of members show
the pattern as mostly dry with less than 0.5 inches of rain while
the other half show a deeper trough with 0.5 to 1.5 inches of rain
at least for the North Coast. /JHW
&&
.AVIATION...Abundant low cloud cover with periodic MVFR ceilings
will scour out today as cooler and drier air behind a cold front
settles over the area. A weak trough behind the front will generate
some showers and possible MVFR ceilings til about 18Z at North Coast
terminals, mostly KCEC. Another trough will bring the potential for
MVFR ceilings and showers to the North Coast terminals after about
06Z tonight. Otherwise VFR conditions are forecast to prevail.
&&
.MARINE...Light to moderate NW winds are forecast today through
tonight as a trough slowly moves over the Pacific NW. High
resolution model guidance indicates wind speeds (15-25kt)sufficient
to warrant an advisory for small craft for the southern waters.
Weaker pressure gradients will limit the potential for speeds over
15 kt north of Cape Mendocino today through much of tonight.
Northerly winds will strengthen on Wednesday as an upper trough
heads into the PacNW and high pressure builds toward the West Coast.
Gale force winds are probable south of Cape Mendocino Wednesday
afternoon and evening. Gales do not appear as likely north of Cape
Mendocino, though localized gusts to 35 kt are possible in the late
afternoon and early evening. The coverage is localized and the
duration too limited to warrant a gale based on the latest set of
model guidance and ensemble probabilities. Large steep seas will
also develop on Wednesday and likely persist into Thursday morning.
Good news is that the strong northerlies will not persist for days
and should start to settle down Friday into Saturday as another
front approaches the coast.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from this evening through Wednesday morning
for CAZ106-110-111.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 7 AM Wednesday to 4 AM PDT
Thursday for PZZ450-470.
Small Craft Advisory until 1 PM PDT Wednesday for PZZ455-
475.
Gale Warning from 1 PM Wednesday to 4 AM PDT Thursday for
PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Apr 11, 3:02 AM PDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 302 AM PDT Tue Apr 11 2023 CAZ101>105-107>109-112>115-121015- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity- Southern Trinity-Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 302 AM PDT Tue Apr 11 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ106-110-111-121015- Southern Humboldt Interior-Northwestern Mendocino Interior- Northeastern Mendocino Interior- 302 AM PDT Tue Apr 11 2023 ...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:52 AM PDT | Gale Warning | EKA | 49 hr | |
| Apr 11, 2:58 AM PDT | Freeze Watch | EKA | Humboldt, Mendocino | 11 hr |
| Apr 11, 2:22 PM PDT | Freeze Warning | EKA | Lake, Mendocino | 19 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.